Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Need some urgent advice.
Aug 20, 2010

My partner is hiv diagnosed 2007 his cd4 has always been around 800 - 1000 and vl highest was 39000. He started treatment due to candidasis in his oesphageous and mouth and was always tired feeling unwell. But he stopped as he was in terrible pain he new he had gallstones, to cut a long story short no one beleived him about his pain, two years down the line they have found out he had gallstones november last year, still waiting for the operation now. The reason they did not do the op is because his thyroid levels t4 t3 keep going high and his tsh is always normal. This was happening before he was diagnosed hiv he was having panic attacks atrial fibralation on a couple of occasions very irratable. He has also been getting very short of breath a ct scan september last year just showed a lung cyst and nothing more the most recent scan showed scarring at the top of both lungs, the doctors said its emphysema, although he did have a very bad chest infection prior to this. My concern is his lack of appetite its gone very very bad, hes not depressed, hes very slim anyway his height is 5'10 and he is just under 8stones, he does not drink or take drugs, and smokes he is trying to stop. I have got him lots of herbal teas but its very unlike him to loose his appetite, hes eating less than 300 calories a day, he has blood in his stool but i think thats due to him been constipated due to opiods for his pain, (gallstones fibromyalaga and he has been told by the pain clinic he has some kind of hiv nerve pain, in his legs buttocks and hips and sacrollic area) do you know if there are any medication he can take in the uk for appetite loss his testosterone is always on the low side but drs he in the uk are just not bothered about that nor will they usually prescrible anything for weight loss. He has loss 6% of his body mass since december. I dread it if he gets a infection and looses more weight i dont know if he will cope with it. I have heard there is a new drug called sativex on the market which can be used for pain nausea vomiting weight loss,? in regard to his thyroid problem they said its not a true case of hyperthyroidism even though his t4 on occasions has been 29.4 and t3 7.3 they said its just him. He gets irregular heartbeats quite often hot flashes very irritable and emotional at times, hes very tired and just looks unwell, his latest cd4 is 600 and viral load 12000. He has not got back on treatment since stopping due to the gallstones if the drs had just done an mri at the time he would prob be still on treatment. heres hoping you can give your advice and perhaps recommend something for him to take for weight loss and to improve his pain. He currently takes oxycontin 20mg, sevredol when needed for immeditate pain, and thats about it.

Kind Regards and best of health to you.

Marc

Response from Dr. McGowan

Dear Marc,

Your partner is very lucky to have you looking out for hima and being on top of his medical situation. It is very important to have an advocate and to keep the larger perspective on things.

There are a few things I would focus on:

1) Not sure of your partner's age, but he should have routine cancer screening done: colonoscopy (especially in view of the blood in the stool), PSA for prostate, etc. 2) The thyroid issues would need some clarification. If indeed he has a hyperactive thyroid that may explain his weight loss and palpitations, however this may be a "red herring" since the TSH is normal. Be sure that his cortisol level is normal (as well as the testosterone, a "free" testosterone level may better reflect his true levels). 3) The smoking is a major issue...especially since he has signs of emphysema already. Cancer, heart disease, stroke as well as weight loss and poor appetite are all issues with smoking. 4) The gall baldder could be effecting his appetite since rich, greasy and fatty foods would have to be avoided...if he has been so symptomatic why hasn't it been removed? 5) I would defintely strongly consider getting him back on HAART therapy...not sure why the gallstones would prevent that. I have many people with gallstones tolerating treatment. 6) Appetite stimulants such as periactin, marinol (especially if he has nausea, this is similar to sativex as it is derived from cannabinoids- might be especially useful if he ever got the "munchies" from smoking marijuana) or oxandrin may help to build up weight. I usually avoid megace since it can increase fat more than lean and may effect other hormone levels...might use it for a "jump start" for a couple of weeks once HAART is started. 7) What about depression? If he is depressed this may be an additional contributor that must be dealt with.

I hope he has a quick turn-around.

Joe



Previous
PEP treatment
Next
Your 88 Year-old Patient

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement